Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Grand Forks, ND

July 27, 2006Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2006, 5:32 PM CDT for Beltrami County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 5:32 PM CDT (22:32 UTC)
Expired
Jul 27, 2006, 6:30 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:05 PM CDTHAIL 1.7510 Wnw Ponemah, MNQUARTER TO GOLFBALL SIZED HAIL OCCURRED ALONG THE NORTHWEST CORNER OF THE LOWER RED LAKE UNTIL 610 CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 5:25 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 272233
SVRFGF
MNC007-272330-
/O.NEW.KFGF.SV.W.0113.060727T2232Z-060727T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
532 PM CDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 6 MILES
  EAST OF MALCOLM...OR 43 MILES SOUTHEAST OF ROSEAU...MOVING TO THE
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THORHULT AT 545 PM CDT
  PONEMAH AT 630 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4845 9522 4837 9538 4784 9504 4797 9468
      4836 9510 4837 9522

$$

JH/BB
3 follow-up statements
000 
WWUS53 KFGF 272249
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
548 PM CDT THU JUL 27 2006

MNC007-272330-
/O.CON.KFGF.SV.W.0113.000000T0000Z-060727T2330Z/
BELTRAMI MN-
548 PM CDT THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN BELTRAMI COUNTY...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 8 MILES
NORTHEAST OF THORHULT...OR 49 MILES SOUTHEAST OF ROSEAU...MOVING TO
THE SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN BELTRAMI COUNTY AT 600 PM CDT
  RURAL CENTRAL BELTRAMI COUNTY AT 610 PM CDT

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4845 9522 4811 9544 4784 9504 4820 9462
      4836 9510 4837 9522

$$

JH/BB
000 
WWUS53 KFGF 272303
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT THU JUL 27 2006

MNC007-272330-
/O.CON.KFGF.SV.W.0113.000000T0000Z-060727T2330Z/
BELTRAMI MN-
603 PM CDT THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT 
FOR NORTHERN AND CENTRAL BELTRAMI COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 10 MILES
SOUTH OF THORHULT...OR 44 MILES EAST OF THIEF RIVER FALLS...MOVING TO
THE EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PONEMAH BY 630 PM CDT

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4822 9537 4811 9544 4784 9504 4810 9474

$$

JH/BB
000 
WWUS53 KFGF 272330
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 PM CDT THU JUL 27 2006

MNC007-272340-
/O.EXP.KFGF.SV.W.0113.000000T0000Z-060727T2330Z/
BELTRAMI MN-
630 PM CDT THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BELTRAMI COUNTY
EXPIRES AT 630 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WAS ALLOWED TO EXPIRE AT 630 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4822 9537 4811 9544 4784 9504 4810 9474

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 27, 2:30 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT THU JUL 27 2006

FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES.

SIGNIFICANT DIFFERENCES IN MODEL SOLUTIONS MAINLY CONCERNING
SOUTHWARD PUSH OF COLDER AIR AND RESULTING BOUNDARY ORIENTATION.
ALTHOUGH MODELS INITIALIZED CLOSE ON THERMAL FIELDS GFS INITIALIZED
BETTER WITH WEAKER STRENGTH OF SURFACE FEATURES AND NAM
WAY-OVERDOING NEAR TERM QPF. IN ADDITION BASED ON CURRENT NEAR ZONAL
PATTERN AND RISING HEIGHTS FEEL COLD PUSH ON NAM OVERDONE AS WELL.
WITH ABOVE THINKING WILL UTILIZE GFS FOR FORECAST.

SHORTWAVE CONTINUES TO TRACK EAST ACROSS CENTRAL MB INTO ONTARIO
OVERNIGHT. ANOTHER WAVE OVER CENTRAL MT WHICH WILL DROP SE AND RIGHT
NOW TOUGH TO PICKOUT ANY MINOR FEATURE ON WATER VAPOR IMAGERY
BETWEEN THE TWO THAT WOULD AFFECT FA. MAIN ENERGY REMAINS NORTH OF
BORDER TONIGHT. WEAK SURFACE BOUNDARY REMAINS ON WESTERN FA DOORSTEP
AND WILL CROSS FA THIS EVENING. NOT CONFIDENT ON T POTENTIAL WITH
BOUNDARY PASSAGE HOWEVER RUC NOT AS BEEFY WITH CAPPING VS GFS SO
WILL MAINLY SLIGHT POPS TO BE SAFE. COLD ADVECTION IN WAKE OF
BOUNDARY REACHES INTERNATIONAL BORDER LATE TONIGHT SO NOT EXPECTING
BIG DROP IN TEMPERATURES OVERNIGHT AND MIN TEMPERATURES SHOULD
RESEMBLE LAST FEW NIGHTS.

BIG DIFFERENCES IN MODELS STARTING TOMORROW WITH SOUTHWARD PUSH OF
COLDER AIR AS STATED ABOVE. NAM DRIVES COLDER AIR SOUTH THROUGH
WHILE GFS HOLDS COLDEST AIR ALONG CANADIAN BORDER THAN SHIFTS
COLDER AIR EAST. BASED ON CONTINUED ZONAL FLOW AND BUILDING MID
LEVEL HEIGHTS AM HAVING A HARD TIME BELIEVING NAM SOLUTION AND WILL
HOLD WITH WARMER GFS SOLUTION. WILL STILL SEE THERMAL GRADIENT
ACROSS FA WITH LOWEST MAX TEMPERATURES ALONG INTERNATIONAL BORDER.

AS A RESULT OF MODEL DIFFERENCES E-W ORIENTED BOUNDARY LOCATION
DIFFERS WITH GFS ALONG ND/SD BORDER AND NAM ALONG SD/NE BORDER.
850MB LOW LEVEL JET INCREASES TO 30KT ALONG WITH FAVORABLE BULK
SHEAR AND MODEST ELEVATED INSTABILITY. 700 MB TEMPERATURES GET QUITE
WARM OVER SW 1/3 OF FA SO CONVECTION MAY BECOME ORIENTED ALONG
FRINGE OF CAP. WITH BOUNDARY ORIENTATION UNCERTAIN WILL MAINTAIN LOW
POP THREAT ACROSS WHOLE FA.

HEAT THEN BECOMES MAIN ISSUE REMAINDER OF WEEKEND. 700MB
TEMPERATURES CLIMB TO 12-16C WHICH SHOULD EFFECTIVELY CAP ATMOSPHERE
AS WARM FRONT LIFTS NORTH THROUGH FA. PNS ISSUED ADDRESSING HEAT
THREAT.

MON THRU THURS...THE COMBINATION OF SOUTHWEST FLOW ALOFT AND A LOW
PRESSURE SYSTEM DRAPED ACROSS THE UPPER MIDWEST WILL SET THE STAGE
FOR THUNDERSTORM DEVELOPMENT. JUST WHERE THE LOW SETS UP AND ITS
RESULTANT MOVEMENT WILL GREATLY AFFECT AMOUNTS AND TIMING OF PRECIP.
BOTH THE GFS AND DGEX SHOW THE LOW AND ASSOCIATED FRONTS MOVING FROM
CENTRAL SD INTO SOUTHERN MN THRU TUESDAY. HIGH PRESSURE BUILDS IN
FROM THE WEST BY THE MIDDLE OF THE WEEK AS THE FLOW ALOFT BECOMES
MORE ZONAL. TEMPS WILL HINGE ON FRONTAL POSITIONS...BUT OVERALL THE
TREND OF ABOVE AVERAGE VALUES WILL HOLD TRUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/ANDERSON
Hazardous weather outlook, Jul 27, 4:30 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT THU JUL 27 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
430 PM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL OCCUR OVER
EXTREME NORTHWEST MINNESOTA UNTIL 9 PM.  THE AREA OF CONCERN IS
NORTH OF HIGHWAY TWO.  AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG
THE MANITOBA AND MINNESOTA BORDER THIS EVENING CAUSING THESE STORMS
TO DEVELOP.  THE ACTIVITY WILL WEAKEN WITH SUNSET AND DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS ARE EXPECTED TO OVERSPREAD THE REGION SUNDAY INTO
MONDAY. TEMPERATURES IN THE 90S COUPLED WITH INCREASING HUMIDITY
WILL RESULT IN HEAT INDICES APPROACHING 100 DEGREES FOR AREAS
GENERALLY ALONG AND SOUTH OF THE I-94 CORRIDOR.

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE ACROSS THE REGION FRIDAY
NIGHT INTO SATURDAY AND THEN AGAIN ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM HALLOCK TO BEMIDJI TO ROSEAU.

RIDDLE

In the hours before

Local storm report, Jul 27, 4:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
457 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 SE HALLOCK            48.73N 96.88W
07/27/2006  E0.88 INCH       KITTSON            MN   PUBLIC

&&

BRAMER
Local storm report, Jul 27, 4:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
459 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     4 SE HALLOCK            48.73N 96.88W
07/27/2006                   KITTSON            MN   PUBLIC

            SIGNIFICANT TREE DAMAGE DUE TO STRAIGHT LINE WINDS.

&&

BRAMER
Local storm report, Jul 27, 5:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
504 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             3 E DONALDSON           48.57N 96.83W
07/27/2006  E1.75 INCH       KITTSON            MN   LAW ENFORCEMENT

&&

BRAMER
Local storm report, Jul 27, 5:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
525 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             9 NE STEPHEN            48.54N 96.74W
07/27/2006  E1.75 INCH       MARSHALL           MN   PUBLIC

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:23 PM CDTSevere Thunderstorm WarningFGFKittson67 min
Jul 27, 4:49 PM CDTTornado WarningFGFKittson, Marshall56 min
Jul 27, 6:18 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake57 min
Jul 27, 6:30 PM CDTTornado WarningFGFPennington, Red Lake52 min
Jul 27, 6:47 PM CDTTornado WarningFGFPolk58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.